Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Tucson, AZ

September 2, 2018Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 2, 2018, 8:57 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 8:57 PM MST (03:57 UTC)
Expired
Sep 3, 2018, 12:00 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 122 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 4.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

256 
WGUS55 KTWC 030357
FFWTWC
AZC009-030700-
/O.NEW.KTWC.FF.W.0031.180903T0357Z-180903T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
857 PM MST SUN SEP 2 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Graham County in southeastern Arizona...

* Until midnight MST.

* At 852 PM MST, Doppler radar indicated thunderstorms over the Mt. 
  Graham have produced between 0.75 and 1.25 inches of rain. This 
  rainfall has fallen over the burn scar defined by the 2017 Frye 
  Wildfire. Flash flooding is expected to begin shortly, especially 
  in Ash Creek.

* Some locations that will experience flooding include...
  Safford, Thatcher, Pima, Swift Trail Junction, Mount Graham and
  Frye Mesa Dam.

Excessive rainfall over the burn scar will result in debris flow
moving through the creeks that drain from Mt. Graham, especially 
Ash Creek. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

This includes the following highways...
 Route 70 between mile markers 332 and 339.
 Route 191 between mile markers 112 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3277 10999 3289 10982 3285 10971 3270 10970
      3263 10982

$$
1 follow-up statement
513 
WGUS75 KTWC 030655
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1155 PM MST SUN SEP 2 2018

AZC009-030705-
/O.EXP.KTWC.FF.W.0031.000000T0000Z-180903T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
1155 PM MST SUN SEP 2 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM COUNTY WILL
EXPIRE AT MIDNIGHT MST...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3277 10999 3289 10982 3285 10971 3270 10970
      3263 10982

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:05 PM MST, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 2, 3:05 PM MST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
305 PM MST Sun Sep 2 2018

.SYNOPSIS...Scattered thunderstorms mainly from Tucson eastward
through Labor Day. A slightly drier regime occurs Tuesday into
Friday with isolated thunderstorms mainly near the New Mexico
border. High temperatures will be a few degrees below normal through
Wednesday, warming to near normal Thursday into next weekend.

&&

.DISCUSSION...Satellite imagery this afternoon showed partly cloudy
skies across much of southeast Arizona. A few showers and
thunderstorms had also developed mainly east of a line from about
Gila Bend to Sierra Vista. Surface temperatures ranged from the low
90s around Tucson to the mid 70s across Cochise County where cloud
cover has limited the extent of heating so far today.

The pattern was defined by an upper trough draped across the
southwestern states, which is progged by various NWP models to
deepen slightly as it pushes very slowly eastward into NM over the
next few days. As such, additional dynamics for storm development
will be in place today into Labor Day, with isolated to scattered
showers and storms in the forecast into tomorrow evening. In the
near term, this thinking was consistent with the latest solutions
from the HRRR, U of A and other local WRFs. The best chance for
measurable rainfall at KTUS is thought to be this afternoon or this
evening as suggested by the 02/20Z HRRR and 02/12Z U of A WRFNAM.

However, the continued robust westerly flow will work to push deeper
moisture eastward by Tuesday, confining convection to areas mainly
east and south of Tucson, and especially near the AZ/NM border. This
trend is expected to continue through Friday, when the trough
finally moves out and high pressure off the southwest coast of
California advances eastward. This will draw drier air into the
state on northerly flow aloft. There will still be some low level
moisture capable of supporting a few buildups, but activity should
by and large be limited this weekend.

High temperatures through Wednesday will be 3-5 degrees below
average. An increase in heights will then warm temperatures to
within a degree of average Thursday into next weekend.

&&

.AVIATION...Valid through 04/00Z.
Scattered -TSRA/-SHRA mainly from KTUS vicinity eastward to the New
Mexico state line into Monday morning. Cloud decks from KTUS
eastward 8-12k ft AGL along with SCT-BKN clouds AOA 20k ft AGL. West
of KTUS, FEW-SCT clouds around 10k ft AGL. SELY/SWLY SFC wind
generally less than 12 kts, except gusts up to 40 kts near stronger
TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms mainly from Tucson eastward
to the New Mexico state line through Monday. A drying trend will
then occur Tuesday into next weekend, with only isolated afternoon
and evening thunderstorms east of Tucson. Expect terrain driven 20-
foot winds at less than 15 mph, with brief strong gusts possible
near thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Carpenter/Pegram

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 2, 3:06 PM MST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
306 PM MST SUN SEP 2 2018

AZZ509-510-022245-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
306 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 345 PM MST...

At 304 PM MST, National Weather Service Doppler radar was tracking
an area of strong thunderstorms 17 miles southwest of Hannagan
Meadow, or 45 miles north of Safford, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these thunderstorms.

Locations impacted include...
Rose Peak and Blue.

LAT...LON 3336 10966 3356 10963 3359 10906 3329 10906
TIME...MOT...LOC 2204Z 273DEG 22KT 3347 10954

Francis
Special weather statement, Sep 2, 4:09 PM MST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST SUN SEP 2 2018

AZZ504-506-514-022345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
409 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 445 PM MST...

At 408 PM MST, Doppler radar was tracking a strong thunderstorm over
Casas Adobes, or near Oro Valley, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Catalina,
Catalina State Park, Sabino Canyon and Catalina Foothills.

LAT...LON 3227 11109 3244 11117 3252 11087 3234 11079
TIME...MOT...LOC 2308Z 249DEG 10KT 3237 11105

AH
Special weather statement, Sep 2, 4:26 PM MST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
426 PM MST SUN SEP 2 2018

AZZ505-506-030015-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
426 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 515 PM
MST...

At 426 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Coolidge Airport, or 12 miles south of Florence,
moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of central Pinal
County.

LAT...LON 3280 11103 3276 11136 3292 11142 3294 11139
      3307 11115
TIME...MOT...LOC 2326Z 252DEG 7KT 3287 11132

AH
Special weather statement, Sep 2, 4:28 PM MST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
428 PM MST SUN SEP 2 2018

AZZ504-514-030015-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
428 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
515 PM MST...

At 427 PM MST, Doppler radar was tracking a few strong thunderstorms
in the northwestern portion of the Tucson Metro Area and near Avra
Valley, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Avra Valley,
Casas Adobes, Catalina Foothills, Picture Rocks, Dove Mountain,
Catalina State Park and Catalina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3228 11144 3249 11145 3251 11093 3229 11083
TIME...MOT...LOC 2327Z 267DEG 10KT 3241 11126

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:21 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz114 min
Sep 2, 5:27 PM MSTFlash Flood WarningTWCPima2 hr
Sep 2, 5:59 PM MSTFlash Flood WarningTWCPima3 hr
Sep 2, 6:24 PM MSTSevere Thunderstorm WarningTWCPima37 min
Sep 2, 6:47 PM MSTAreal Flood AdvisoryTWCCochise, Graham118 min
Sep 2, 8:18 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Sep 2, 9:31 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz119 min
Sep 2, 9:37 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz38 min
Sep 2, 9:54 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr
Sep 2, 11:30 PM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz2 hr
Sep 2, 11:54 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.